Functiones et Approximatio Commentarii Mathematici

The dynamical Mordell-Lang problem for Noetherian spaces

Jason P. Bell, Dragos Ghioca, and Thomas J. Tucker

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $X$ be a Noetherian space, let $\Phi:X\longrightarrow X$ be a continuous function, let $Y\subseteq X$ be a closed set, and let $x\in X$. We show that the set $S:=\{n\in\mathbb{N}\colon \Phi^n(x)\in Y\}$ is a union of at most finitely many arithmetic progressions along with a set of Banach density zero. In particular, we obtain that given any quasi-projective variety $X$, any rational map $\Phi:X\longrightarrow X$, any subvariety $Y\subseteq X$, and any point $x\in X$ whose orbit under $\Phi$ is in the domain of definition for $\Phi$, the set $S$ is a finite union of arithmetic progressions together with a set of Banach density zero. This answers a question posed by Laurent Denis [7]. We prove a similar result for the backward orbit of a point and provide some quantitative bounds.

Article information

Source
Funct. Approx. Comment. Math., Volume 53, Number 2 (2015), 313-328.

Dates
First available in Project Euclid: 17 December 2015

Permanent link to this document
https://projecteuclid.org/euclid.facm/1450389056

Digital Object Identifier
doi:10.7169/facm/2015.53.2.7

Mathematical Reviews number (MathSciNet)
MR3435801

Zentralblatt MATH identifier
06862329

Subjects
Primary: 37P55: Arithmetic dynamics on general algebraic varieties
Secondary: 11G99: None of the above, but in this section

Keywords
dynamical Mordell-Lang conjecture Noetherian space Banach density

Citation

Bell, Jason P.; Ghioca, Dragos; Tucker, Thomas J. The dynamical Mordell-Lang problem for Noetherian spaces. Funct. Approx. Comment. Math. 53 (2015), no. 2, 313--328. doi:10.7169/facm/2015.53.2.7. https://projecteuclid.org/euclid.facm/1450389056


Export citation

References

  • J.P. Bell, A generalized Skolem-Mahler-Lech theorem for affine varieties, J. London Math. Soc. (2) 73 (2006), 367–379.
  • J.P. Bell, D. Ghioca, and T.J. Tucker, The dynamical Mordell-Lang problem for étale maps, Amer. J. Math. 132 (2010), 1655–1675.
  • R.L. Benedetto, D. Ghioca, P. Kurlberg, and T.J. Tucker, A gap principle for dynamics, Compositio Math. 146 (2010), 1056–1072.
  • R.L. Benedetto, D. Ghioca, P. Kurlberg, and T.J. Tucker, A case of the dynamical Mordell-Lang conjecture (with an Appendix by U. Zannier), Math. Ann. 352 (2012), 1–26.
  • R.L. Benedetto, D. Ghioca, B.A. Hutz, P. Kurlberg, T. Scanlon, and T.J. Tucker, Periods of rational maps modulo primes, Math. Ann. 355 (2013), 637–660.
  • J.-P. Bézivin, Une généralisation du théorème de Skolem-Mahler-Lech, Quart. J. Math. Oxford Ser. (2) 40 (1989), 133–138.
  • L. Denis, Géométrie et suites récurrentes, Bull. Soc. Math. France 122 (1994), 13–27.
  • J.-H. Evertse, H.P. Schlickewei, and W.M. Schmidt, Linear equations in variables which lie in a multiplicative group, Ann. of Math. (2) 155 (2002), 807–836.
  • N. Fakhruddin, The algebraic dynamics of generic endomorphisms of $\AECFbP^n$, to appear in Algebra & Number Theory, 2013.
  • C. Favre, Dynamique des applications rationnelles, PhD thesis, Université Paris-Sud XI - Orsay, 2000.
  • D. Ghioca and T.J. Tucker, Periodic points, linearizing maps, and the dynamical Mordell-Lang problem, J. Number Theory 129 (2009), 1392–1403.
  • D. Ghioca, T.J. Tucker and S. Zhang, Towards a dynamical Manin-Mumford Conjecture, IMRN 22 (2011), 5109–5122.
  • D. Ghioca, T.J. Tucker, and M.E. Zieve, Intersections of polynomial orbits, and a dynamical Mordell-Lang conjecture, Invent. Math. 171 (2008), 463–483.
  • D. Ghioca, T.J. Tucker, and M.E. Zieve, Linear relations between polynomial orbits, Duke Math. J. 161 (2012), 1379–1410.
  • W. Gignac, Equidistribution of preimages in nonarchimedean dynamics, PhD thesis, University of Michigan, 2013.
  • W. Gignac, Measures and dynamics on Noetherian spaces, to appear in J. Geom. Anal.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics 52, Springer-Verlag, New York-Heidelberg, 1977. xvi+496 pp.
  • J. Heintz, Definability and fast quantifier elimination in algebraically closed fields, Theoret. Comput. Sci. 24 (1983), no. 3, 239–277.
  • C. Methfessel, On the zeros of recurrence sequences with non-constant coefficients, Arch. Math. (Basel) 74 (2000), 201–206.
  • C. Petsche, On the distribution of orbits in affine varieties, preprint, arXiv:11401.3425.
  • L.A. Rubel, Some research problems about algebraic differential equations, Trans. Amer. Math. Soc. 280 (1983), 43–52.
  • E. Szemerédi, On sets of integeres containing no $k$ elements in arithmetic progression, Acta Arith. 27 (1975), 199–245.
  • J. Xie, Dynamical Mordell-Lang Conjecture for birational polynomial morphisms on $\AECFbA^2$, to appear in Math. Ann.
  • S. Zhang, Distributions in algebraic dynamics, Survey in Differential Geometry, vol. 10, International Press, 2006, pp. 381–430.